Information from NSW Health for Emergency Departments, Ambulance Service, Intensive Care Units, Clinical Toxicology Units, Mental Health Services and Drug and Alcohol Services
- NSW Health recommends a high index of suspicion for acetyl-fentanyl and fentanyl in suspected opioid overdose, particularly in people who report using illicit stimulants such as cocaine or methamphetamine but who present clinically with an opioid overdose.
- There have been multiple confirmed clinical cases of acetyl-fentanyl and fentanyl overdose in Sydney. These substances may be being sold as cocaine or methamphetamine. Continue to monitor suspected opioid overdoses and use titrated doses of naloxone as needed as acetyl-fentanyl and fentanyl last longer than heroin.
- Notify the NSW Poisons Information Centre (13 11 26) of any case of reported stimulant use that has symptoms and signs of an opioid overdose, eg respiratory depression and/or reduced level of consciousness that responds to naloxone.
For more information, including background, case management and notification, see the full NSW Health clinical alert: https://www.health.nsw.gov.au/aod/clinical-safety-alerts/Documents/clinical-alert-acetyl-fentanyl-illicit-fentanyl-21-feb-2020.pdf